Started Topamax at 150mg, caused panic attacks. Stopping Topamax?

Ask the Clinician Health Pro
  • Full Question:

    Hi, I start taking Topamax at a 150 mg around 5 days ago and the Dr who prescribed it to me is no longer available. this medication has caused me panic attacked so as of yesterday I have started tapering of to 5 one day 4 one day 3 one day 2 one 1 the last day.  Is this going to be okay? I don't want anything bad to happen to me. I just know I cannot take this ever again.... PLEASE HELP! ASAP GOD BLESS. Lisa.

     
    Answer:

    Dear Lisa;

     

    You need to see a doctor. Nobody can tell you via the Internet if this is going to be okay. Part of the problem may be that your starting dose was so high. Topamax should be started at a low dosage and tapered up slowly.

    Add This Infographic to Your Website or Blog With This Code:

     

    Please don't let this experience scare you off from trying other preventive medications. There are now over 100 medications and supplements that can be used for Migraine and headache prevention. The frustration of trying to find what works for us can make it seem as if we’ve tried it all, but with so many possible preventives, it’s literally impossible to have tried them all. See Migraine preventive medications – too many options to give up! for more information.

     

    If your doctor isn’t able to help you, it may well be time to consult a Migraine and headache specialist. It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated June 14, 2010.

Published On: June 14, 2010